IDEAS home Printed from
   My bibliography  Save this article

Discrete-Time Valuation of American Options with Stochastic Interest Rates


  • Amin, Kaushik I
  • Bodurtha, James N, Jr


We develop an arbitrage-free discrete time model to price American-style claims for which domestic term structure risk, foreign term structure risk, and currency risk are important. This model combines a discrete version of the Heath, Jarrow, and Morton (1992) term structure model with the binomial model of Cox, Ross, and Rubinstein (1979). It converges (weakly) to the continuous time models in Amin and Jarrow (1991, 1992). The general model is "path dependent" and can be implemented with arbitrary volatility functions to value claims with maturity up to five years. The model is illustrated with applications to long-dated American currency warrants and a cross-rate swap from the quanto class. Article published by Oxford University Press on behalf of the Society for Financial Studies in its journal, The Review of Financial Studies.

Suggested Citation

  • Amin, Kaushik I & Bodurtha, James N, Jr, 1995. "Discrete-Time Valuation of American Options with Stochastic Interest Rates," Review of Financial Studies, Society for Financial Studies, vol. 8(1), pages 193-234.
  • Handle: RePEc:oup:rfinst:v:8:y:1995:i:1:p:193-234

    Download full text from publisher

    File URL:
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See for details.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. J. A. Nielsen & K. Sandmann, 1996. "The pricing of Asian options under stochastic interest rates," Applied Mathematical Finance, Taylor & Francis Journals, vol. 3(3), pages 209-236.
    2. Tucker, A. L. & Wei, J. Z., 1998. "Valuation of LIBOR-Contingent FX options," Journal of International Money and Finance, Elsevier, vol. 17(2), pages 249-277, April.
    3. repec:kap:jrefec:v:55:y:2017:i:2:d:10.1007_s11146-016-9576-x is not listed on IDEAS
    4. Li, Shu Jin & Li, Sheng Hong & Sun, Chao, 2007. "A generalization of reset options pricing formulae with stochastic interest rates," Research in International Business and Finance, Elsevier, vol. 21(2), pages 119-133, June.
    5. Gourieroux, C. & Monfort, A. & Sufana, R., 2010. "International money and stock market contingent claims," Journal of International Money and Finance, Elsevier, vol. 29(8), pages 1727-1751, December.
    6. Ho, T. S. & Stapleton, Richard C. & Subrahmanyam, Marti G., 1997. "The valuation of American options on bonds1," Journal of Banking & Finance, Elsevier, vol. 21(11-12), pages 1487-1513, December.
    7. Das, Sanjiv Ranjan, 1998. "A direct discrete-time approach to Poisson-Gaussian bond option pricing in the Heath-Jarrow-Morton model," Journal of Economic Dynamics and Control, Elsevier, vol. 23(3), pages 333-369, November.
    8. Bert Menkveld & Ton Vorst, 1998. "A Pricing Model for American Options with Stochastic Interest Rates," Tinbergen Institute Discussion Papers 98-028/2, Tinbergen Institute.
    9. Akihiko Takahashi & Kohta Takehara, 2009. "Asymptotic Expansion Approaches in Finance: Applications to Currency Options," CARF F-Series CARF-F-165, Center for Advanced Research in Finance, Faculty of Economics, The University of Tokyo.
    10. Akihiko Takahashi & Kohta Takehara, 2009. "Asymptotic Expansion Approaches in Finance: Applications to Currency Options," CIRJE F-Series CIRJE-F-654, CIRJE, Faculty of Economics, University of Tokyo.
    11. Broadie, Mark & Glasserman, Paul, 1997. "Pricing American-style securities using simulation," Journal of Economic Dynamics and Control, Elsevier, vol. 21(8-9), pages 1323-1352, June.
    12. Chang, Chuang-Chang, 2001. "Efficient procedures for the valuation and hedging of American currency options with stochastic interest rates," Journal of Multinational Financial Management, Elsevier, vol. 11(3), pages 241-268, July.
    13. Akihiko Takahashi & Kohta Takehara, 2007. "An Asymptotic Expansion Approach to Currency Options with a Market Model of Interest Rates under Stochastic Volatility Processes of Spot Exchange Rates," CIRJE F-Series CIRJE-F-474, CIRJE, Faculty of Economics, University of Tokyo.
    14. Sanjiv R. Das & Rangarajan K. Sundaram, 2007. "An Integrated Model for Hybrid Securities," Management Science, INFORMS, vol. 53(9), pages 1439-1451, September.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:rfinst:v:8:y:1995:i:1:p:193-234. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.